New Mexico, 2014

Hail in New Mexico, June 22, 2014

June 22, 2014 · NWS ABQ · 3 events in 2 counties and zones

A weak upper level trough that approached from the Great Basin combined with sufficient moisture over portions of eastern New Mexico to produce isolated severe thunderstorms. The strongest storms developed during the early evening hours and pushed across a few areas from near Fort Sumner north to Folsom.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A weak upper level trough that approached from the Great Basin combined with sufficient moisture over portions of eastern New Mexico to produce isolated severe thunderstorms. The strongest storms developed during the early evening hours and pushed across a few areas from near Fort Sumner north to Folsom. The largest hail reported was up to quarter size. No damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 22, 4:59 PM MST, 26 minutes earlier.

Area forecast discussion, Jun 22, 4:59 PM MST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
559 PM MDT SUN JUN 22 2014

.AVIATION...
00Z TAF CYCLE

SHOWERS/STORMS IN PROGRESS OVER THE SOUTH CENTRAL TO SOUTHWESTERN
PORTIONS OF THE FORECAST AREA EARLY THIS EVENING. THIS RATHER WEAK
ACTIVITY WILL HOST SHORT-LIVED DOWNPOURS WITH ERRATIC WIND
GUST TO 45 KT. ISOLATED STORMS ARE ALSO IMPACTING PORTIONS OF
EASTERN NEW MEXICO WHERE SLOWER MOVEMENT AND SLIGHTLY BETTER
ORGANIZATION COULD YIELD SOME BRIEF REDUCTIONS TO
CEILINGS/VISIBILITY IN ADDITION TO THE GUSTY WIND THREAT. STORMS
WILL LIKELY TURN MORE NUMEROUS AND STRONGER IN THE NORTHEASTERN
QUADRANT OF THE STATE THROUGH MIDNIGHT AS A COLD FRONT SAGS INTO
THE AREA. FORECAST MODELS ARE HAVING DIFFICULTY RESOLVING THE
EXTENT THAT THIS FRONTAL BOUNDARY WILL MOVE. TAFS WERE WRITTEN
WITH MOST LIKELY SCENARIO IN MIND...WITH THE FRONT MAKING IT TO
KTCC AND KLVS BEFORE MIDNIGHT...BUT A SLOWER PROGRESSION TO KROW
AND EVEN FARTHER WEST TOWARD KSAF AND KABQ. CONFIDENCE IS LOW ON
THE EXACT EXTEND THAT THE FRONT WILL MOVE...CONSEQUENTLY IMPACTING
WIND AND PRECIPITATION FORECAST.

52

&&

.PREV DISCUSSION...300 PM MDT SUN JUN 22 2014...
.SYNOPSIS...
A WEAK SHORT WAVE TROUGH GOING BY TO OUR NORTH IS DROPPING A BACK
DOOR COLD FRONT INTO THE NORTHEAST THIS AFTERNOON. FOCUS FOR LATE
DAY INTO NIGHTTIME STORMS WILL BE IN THE NORTHEAST. FRONT WILL
MOVE SOUTH AND WEST TONIGHT AND MAY SEEP INTO THE RIO GRANDE
VALLEY. A COUPLE OF RELATIVELY ACTIVE DAYS FOR MONDAY AND TUESDAY
IN THE EAST. A RIDGE OF HIGH PRESSURE WILL TRY AND SCOUR THE
MOISTURE OUT OF NM WED AND THU THEN A WEAK UPPER LEVEL STORM
WILL ZIP BY TO OUR NORTH LATE FRIDAY. THE RIDGE OF HIGH PRESSURE
WILL TRY AND BUILD BACK INTO NM NEXT WEEKEND.

&&

.DISCUSSION...
WE ARE GETTING A LATER START TO THE CONVECTION THIS AFTERNOON
COMPARED TO THE LAST COUPLE OF DAYS. STILL LOOKING AT A FAIRLY
ACTIVE EVENING OF STORMS...INITIALLY FOCUSED IN THE NORTHEAST. THE
BACK DOOR COLD FRONT WILL BE POSITIONED THERE INTO THE EVENING
BEFORE THE FRONT MOVES SOUTH AND WEST TONIGHT...AIDED BY STORM
OUTFLOWS. A WEAK EAST CANYON WIND COULD SQUEEZE INTO THE RIO
GRANDE VALLEY VERY LATE TONIGHT INTO MONDAY MORNING. SHOWERS AND
STORMS SHOULD WANE IN THE EAST AFTER MIDNIGHT...ALTHOUGH THE NAM
CONTINUES TO HOLD ON TO THE IDEA OF RENEWED CONVECTION IN THE NE
VERY LATE TONIGHT THEN MOVES IT SOUTH MONDAY MORNING.

MONDAY AND TUESDAY SHAPING UP TO BE ACTIVE IN THE EAST WITH A
ROUND OF SHOWERS AND THUNDERSTORMS EACH AFTERNOON AND EVENING.
SOME OF THE STORMS WILL PRODUCE YOUR TYPICAL SMALL HAIL AND GUSTY
WINDS BUT A FEW COULD TURN SEVERE ESPECIALLY NEAR THE TX BORDER.
TEMPERATURES BOTH DAYS WILL BE A BIT LOWER THAN RECENT DAYS WITH
NEAR NORMAL HIGHS IN THE WEST AND BELOW NORMAL HIGHS IN THE EAST.
THE WEST EDGE OF THE ACTIVITY COULD BE ON THE DRY SIDE WITH GUSTY
WINDS AND LITTLE RAIN. THIS WOULD BE IN THE NORTHWEST MOUNTAINS
MONDAY AND TUESDAY...POSSIBLY THE RIO GRANDE VALLEY AS WELL ON
TUESDAY.

A RIDGE OF HIGH PRESSURE WILL STRENGTHEN OVER THE SOUTHWEST FOR
THE SECOND HALF OF THE WEEK...REDUCING THE EXTENT OF CONVECTION.
EUROPEAN THOUGH STILL BULLISH ON KEEPING THE EAST ACTIVE THROUGH
LATE THIS WEEK. THE SHORT WAVE TROUGH FOR LATE IN THE WEEK IS
AGAIN WEAK AND FARTHER NORTH...SO WILL LOWER POPS IN THE NW FOR
FRIDAY AND FRIDAY NIGHT.

NEXT WEEKEND STILL LOOKS MOSTLY DRY AND SEASONABLY WARM WITH LIGHT
WINDS AS HIGH PRESSURE AGAIN TRIES TO BUILD OVER NM. WILL LEAVE
VERY LOW POPS IN THE NORTHERN MOUNTAINS AND EAST WHERE RESIDUAL
MOISTURE MAY HANG ON...WHICH THE EUROPEAN CONTENDS WILL HAPPEN.
CHJ

&&

.FIRE WEATHER...
WEST TO SOUTHWESTERLY WINDS HAVE SLOWLY INCREASED THIS AFTERNOON
ACROSS WESTERN AND CENTRAL NM WHILE DEWPOINTS DROP AS MIXING ENSUES.
THOUGH WIND SPEEDS WILL REMAIN BELOW CRITICAL THRESHOLDS...
HUMIDITIES WILL FALL INTO THE SINGLE DIGITS ACROSS MUCH OF THE
NORTHWEST AND PORTIONS OF THE RIO GRANDE VALLEY. MEANWHILE...A COLD
FRONT IS DRAPED OVER NE NM AND WILL BE THE FOCUS FOR THUNDERSTORM
ACTIVITY THIS AFTERNOON. ADDITIONAL STORMS WILL CONTINUE TO FORM
ACROSS THE EAST CENTRAL PLAINS THROUGH THE EVENING ALONG THE DRYLINE
AS WELL. LATE TONIGHT...THE FRONT WILL PUSH SOUTHWARD ACROSS THE
PLAINS...LIKELY AIDED BY OUTFLOW BOUNDARIES FROM A COMPLEX OF STORMS
TO THE NORTH AND EAST.  THUS...GOOD TO EXCELLENT HUMIDITY RECOVERIES
ARE EXPECTED ACROSS THE EAST...WHILE POOR RECOVERIES ARE ANTICIPATED
ACROSS THE WEST.

LATEST MODELS SUGGEST THE FRONT WILL NOT PUSH AS FAR WEST AS WAS
SUGGESTED YESTERDAY. THUS...THE FRONT MAY JUST SQUEAK INTO THE RIO
GRANDE VALLEY. THE MOISTURE ACROSS THE RGV WILL LIKELY MIX BACK OUT
DURING THE DAY...BUT THE REPLENISHMENT OF MOISTURE ACROSS THE EAST
WILL SET THE STAGE FOR MORE WIDESPREAD STORMS DURING THE AFTERNOON
AND EVENING HOURS MONDAY. WETTING RAINS WILL BE LIKELY WITH THESE
STORMS. MEANWHILE...WESTERN AREAS WILL REMAIN DRY...THOUGH A FEW
BUILDUPS MAY OCCUR...SIMILAR TO THE PAST FEW DAYS. SEVERAL HOURS OF
SINGLE DIGIT HUMIDITIES ARE EXPECTED ACROSS THE NORTHWEST PLATEAU
AND NORTHWEST HIGHLANDS ONCE AGAIN. HOWEVER...HUMIDITIES ACROSS THE
EAST WILL INCREASE.

MODELS ARE HINTING THAT THE LOW LEVEL MOISTURE WILL PUSH FARTHER
WEST MONDAY EVENING...LIKELY AIDED BY OUTFLOW BOUNDARIES FROM THE
AFTERNOON CONVECTION. IF THIS OCCURS...A MIX OF WET AND DRY STORMS
WILL BE POSSIBLE EAST OF THE CONTINENTAL DIVIDE INTO THE RIO GRANDE
VALLEY TUESDAY AFTERNOON. THOUGH...HAVING SAID THAT...THERE WILL BE
QUITE A BIT OF DRY AIR ALOFT MOVING IN THAT WILL TEND TO LIMIT
COVERAGE. ISOLATED TO SCATTERED STORMS WILL REMAIN POSSIBLE ACROSS
THE EAST.

WIDESPREAD HIGH HAINES ARE EXPECTED BOTH MONDAY AND TUESDAY...
ESPECIALLY WESTERN AND CENTRAL AREAS. VENTILATION RATES MAY BE
LOWERED ON MONDAY ACROSS THE PLAINS BEHIND THE FRONT...BUT WILL
REBOUND ON TUESDAY AND MORE SO WEDNESDAY. TEMPS WILL BE JUST ABOVE
NORMAL ACROSS THE WEST...AND JUST BELOW NORMAL ACROSS THE EAST.

WEDNESDAY AND THURSDAY LOOK TO REMAIN DRY ACROSS THE WEST...AND LESS
STORM COVERAGE IS EXPECTED ACROSS THE EAST. HOWEVER...MODELS
CONTINUE TO STRUGGLE WITH THE UPPER AIR PATTERN DURING THIS TIME.
LESS CONFIDENCE EXISTS IN THE FORECAST FOR FRIDAY AND BEYOND. THE
ECMWF STILL WANTS TO DIVE A TROUGH SOUTHWARD AND EVENTUALLY CLOSE
OFF A LOW NEAR THE BOOTHEEL. IF THIS OCCUR...MOISTURE SHOULD MOVE
UP FROM THE SOUTH AND MORE STORM COVERAGE WOULD BE EXPECTED.
HOWEVER...THE GFS KEEPS WESTERLY FLOW IN PLACE WITH ANY TROUGH
PASSAGES WELL TO THE NORTH...THUS A MUCH DRIER SCENARIO.  RIGHT NOW
THINK THAT OVERALL THE WEST WILL REMAIN DRIER WITH LOW LEVEL
MOISTURE DIURNALLY WAFFLING ACROSS THE EAST...BUT THIS IS STILL VERY
MUCH IN THE AIR.
34

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Jun 22, 5:09 AM MST, 12 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
609 AM MDT SUN JUN 22 2014

NMZ501>540-231200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
609 AM MDT SUN JUN 22 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
INTO TONIGHT EAST OF A LINE FROM RATON TO LOGAN. THE MAIN THREATS
ARE LARGE HAIL AND POTENTIALLY DAMAGING STRAIGHT LINE WINDS...
HOWEVER AN ISOLATED TORNADO CANNOT BE COMPLETELY RULED OUT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS MONDAY AFTERNOON
AND EVENING EAST OF A LINE FROM VERMEJO PARK IN NORTHWEST COLFAX
COUNTY TO ROSWELL. THE MAIN THREATS ARE LARGE HAIL AND
POTENTIALLY DAMAGING STRAIGHT LINE WINDS...BUT AGAIN AN ISOLATED
TORNADO CANNOT BE RULED OUT.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED BETWEEN ROUGHLY 4 PM AND
MIDNIGHT MDT TODAY FOR AREAS EAST OF A LINE FROM RATON TO LOGAN DUE
MAINLY TO LARGE HAIL AND DAMAGING WIND POTENTIAL.

43

The radar

The Cannon AFB radar (KFDX), 70 km away, was scanning. The volume nearest the first event began at 00:22 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, De Baca

When
June 22, 5:25 PM MST to 5:35 PM MST
Where
De Baca County, 12.01 mi NW of Ft Sumner
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
34.600, -104.380

Sumner Lake.

Hail, Union

When
June 22, 5:40 PM MST to 5:50 PM MST
Where
Union County, 6.8 mi NNE of Folsom
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.940, -103.870

Quarter size hail up to 2 inches deep at State Road 551 and 456 to the northeast of Folsom.

Hail, Union

When
June 22, 5:46 PM MST to 5:55 PM MST
Where
Union County, 5.19 mi NE of Folsom
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.900, -103.850

Near Folsom.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2014Every state in 2014This day in weather historyWarnings in New Mexico, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 513827, 513830, 513828.